IUD and hormonal level changes
IUD side effects are important to understand and what is more important to understand is that they can be addressed. It is true that some women will request removal, but over 8% of women still have their IUD at the end of the first year of use.
1. Hormonal levels of a medicated IUD doesn't relate directly to break through bleeding. Most women have some irregular spotting or bleeding when they first get an IUD, and this is just due to shedding of lining which is thinning .
2. After the first 2-3 months symptoms settle in and don't change significantly over time, but gradually it's not uncommon to notice some change. The change may be in terms of menstrual periods when you had none, or slightly heavier menstrual periods.
3. Hormone levels have to do with the strength of the dosage in the IUD, not the brand. The medicated IUD Mirena or it's identical formulation the newer Liletta have blood levels that decrease over the years of their use.
4. Hormone in your IUD helps it work to prevent pregnancy. The hormone level contributes to the effectiveness, which is different from the non-medicated Paragard IUD that works by occupying the cavity of the uterus, and thus prevent pregnancy through physical prevention of sperm and egg meeting.
5. The fact that there is a good level of progesterone will help the iUD control heavy periods. Mirena IUDs prevent heavy bleeding menstrual periods by their hormone, and also prevent pregnancy this way.
6. IUDs have less blood hormone levels than the birth control pills. Interestingly there is less than 5-10% of the hormone level verses birth control pills that contain the same hormone. Blood levels of levonorgesterel containing contraceptive pills are 150-200 pg/ml and the Mirena 20 and Skyla 14. Blood hormones over time will decrease by almost a third in most women and by as much as a half in some women by the 7th year of use.
7. Hormone levels are not related to the position of the IUD in the uterus. If the Mirena is dislodged, the hormone can still prevent pregnancy, even if residing in the abdomen and not in the uterus! So the hormonal change doesn't translate into lower pregnancy rates. January 14th issue of Contraception they have a case report of a woman who was unable to conceive after the intrabdominal Mirena was removed. Intraabdominal IUDs(Like the one above) can produce problems beyond contraception, and will have to be removed. Tracking menstrual cycles is important, and the best way you have to really determine if there has been a change in your IUD symptoms so that you can accurately report the symptoms to your gyno.